Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 9, NWS New York, NY
NWS New York, NY issued this special marine warning at May 26, 2021, 10:27 PM EDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2021, 10:27 PM EDT (02:27 UTC)
- Expired
- May 26, 2021, 11:15 PM EDT
- In force
- 48 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Brookhaven radar (KOKX), 82 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166
WHUS51 KOKX 270227
SMWOKX
ANZ353-355-373-375-270315-
/O.NEW.KOKX.MA.W.0009.210527T0227Z-210527T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service New York NY
1027 PM EDT Wed May 26 2021
The National Weather Service in Upton NY has issued a
* Special Marine Warning for...
Sandy Hook NJ to Moriches Inlet NY out 40 NM...
* Until 1115 PM EDT.
* At 1024 PM EDT, a strong thunderstorm was located 12 nm southeast
of Entrance to New York Harbor, moving east at 35 knots.
HAZARD...Wind gusts 34 knots or greater and hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* The strong thunderstorm will be near...
Buoy 44025 around 1045 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor immediately until this storm passes.
Wind gusts 34 knots or greater, small hail, high waves, dangerous
lightning, and heavy rain are possible with this storm.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4025 7364 4036 7384 4053 7302 4015 7293
4006 7347
TIME...MOT...LOC 0224Z 260DEG 36KT 4028 7345
HAIL...<.75IN
WIND...>34KTS
$$
JE1 follow-up statement
307
FZUS71 KOKX 270248
MWSOKX
Marine Weather Statement
National Weather Service New York NY
1048 PM EDT Wed May 26 2021
ANZ353-355-373-375-270315-
/O.CON.KOKX.MA.W.0009.000000T0000Z-210527T0315Z/
1048 PM EDT Wed May 26 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT...
For the following areas...
Fire Island Inlet NY to Moriches Inlet NY out 20 nm...
Sandy Hook NJ to Fire Island Inlet NY out 20 nm...
Waters from Fire Island Inlet NY to Moriches Inlet NY from 20 to 40
NM...
Waters from Sandy Hook NJ to Fire Island Inlet out 20 to 40 nm...
At 1047 PM EDT, a strong thunderstorm was located near Buoy 44025,
moving east at 35 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
The strong thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor immediately until this storm passes.
wind gusts 34 knots or greater, small hail, high waves, dangerous
lightning, and heavy rain are possible with this storm.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4025 7364 4036 7384 4053 7302 4015 7293
4006 7347
TIME...MOT...LOC 0247Z 260DEG 36KT 4032 7315
HAIL...<.75IN
WIND...>34KTS
$$
JPWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special marine warning went out at May 26, 9:07 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 26, 9:07 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
907 PM EDT Wed May 26 2021
.SYNOPSIS...
A cold front will move across late tonight into early Thursday.
High pressure will then build in from the north for Thursday
into Thursday night but its center will stay well to the
northwest of the region. This will be followed by low pressure
impacting the area Friday into the first half of Saturday. Another
low pressure system may track near the coast for the second half
of the weekend into early next week, while high pressure builds in
from the west.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe Thunderstorm Watch 206 was dropped as the convection
became cold pool dominated as it worked east and into coastal
areas. Still though, there was isolated strong convection even
east of the watch area across LI, with elevated CAPES over a
1000 J/KG. Stable marine layer likely inhibited mixing of severe
winds from getting to the surface.
For the remainder of the night, airmass continues to stabilize
with modest shear. The last band of showers/isolated
thunderstorms working into western Orange county in the Lower
Hudson Valley, associated with another pre-frontal trough, will
keep the threat of showers/isolated thunderstorms in the
forecast through the overnight.
Cold front across western NY state will pass to the east toward
or just after daybreak.
Lows will be in the 60s, above normal by about 10 degrees. It
will remain muggy with dew points also in the 60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The mid level flow becomes zonal. Surface high pressure builds
in but its center will remain primarily north of the Great
Lakes.
Surface high pressure builds in on Thursday and drier air will
be advecting in on a west to northwest flow. Clouds decrease in
the morning, with a mostly sunny day expected. Highs will be
more in the range of upper 70s to lower 80s for most locations.
For Thursday night, winds will become more north to northeast
and clouds will increase from NW to SE late. Still expect some
radiational cooling to have a range of lows from upper 40s
across interior and Pine Barrens of Long Island to mid and upper
50s within NYC.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Global models remain in good overall agreement with taking low
pressure over the Ohio Valley on Friday to the south and east of the
area Friday night into Saturday. Confluent flow across the Northeast
at the start of the period, between an upper vortex across eastern
Canada and the southern branch over the northern Mid Atlantic, will
maintain enough of a high to steer the low far enough south. This
will place the area under a strong north to south pressure gradient.
This is significant for a couple of reasons, one it will keep the
area in moderate to heavy overrunning rainfall event, and two, a
strong E/NE flow will elevate the coastal flood threat Friday night
into Saturday (see TIDES/COASTAL FLOODING section below). The 12Z
NAM appears to be an outlier and is farther north with the surface
low track, resulting in a weaker E/NE flow.
Overrunning rain will develop from west to east Friday afternoon and
will be heaviest in the evening and overnight, tapering off late.
Residual light rain may linger into Saturday morning. Uncertainty
then hinges on whether the southern branch energy cuts off to the
west, as the ECMWF has done the last two cycles. The GGEM has joined
in on this solution. This solution would bring rain back into the
area Saturday night and possibly into Monday. For the time, just
leaning toward lower chances of rain into Monday, with the better
chance being east of the NYC/NJ metro and the Lower Hudson Valley.
This of course is subject to change.
Rainfall amounts have increased across the model suite, with a good
chance of seeing an inch or more of rainfall across the entire
forecast area. Strong, deep-layered lift will reside north of the
low track. This will be the first widespread rainfall event across
the area since May 9-10.
Below normal temperatures for the weekend, but moderating through
early next week as surface high pressure moves offshore with a
return southerly flow and building heights aloft.
There is increasing potential for high risk of rip currents/longshore
current for Saturday and Sunday. Could be looking at marginally
high surf Fri Night into Sat morning as well.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
A pre frontal trough moves through this evening, followed by a cold
front late tonight into early Thursday morning.
MVFR to IFR is likely in any thunderstorms this evening. Some of the
storms may be strong with gusty winds 30-40kt, especially from the
NYC metro terminals and north and west. There is a low chance that a
storm will produce small hail, however, with the uncertainty will
not include in the forecast at this time.
Winds becoming SW to W with the passage of the surface trough, and
then NW with the cold front passage, 5 to around 10kt. Winds will be
NW Thursday, around 310 magnetic at times, 10-15kt with gusts 15-
20kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments may be needed this evening with thunderstorms, and
once again late tonight for eastern most terminals with MVFR to
IFR ceilings.
.OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...
.Thursday night...VFR.
.Friday...VFR becoming MVFR to IFR in the afternoon with rain.
Winds E/NE increasing to 15G20kt in the afternoon, mainly along the
coast.
.Friday Night...MVFR/IFR in RA. NE wind 15-20G25-30kt along the
coast.
.Saturday-Sunday...MVFR possible with showers. NE to E gusts 20-25kt
along coast.
.Monday...VFR. Slight chance of showers east of the NYC metro
terminals.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Lingering showers and isolated thunderstorms will move across
the waters overnight, but not expecting any strong and/or severe
activity. Cold front moves through toward or just daybreak and
will be preceded by SW wind gusts to 25 kt and seas of 4 to 5
ft. SCA remains in effect for ocean from Sandy Hook NJ to
Moriches Inlet NY until 2AM and from Moriches Inlet to Montauk
Point until 6AM. For the non-ocean waters, below SCA seas are
expected and wind gusts will be mainly below SCA thresholds.
For Thursday through Thursday night, below SCA conditions are
expected on all waters.
Strengthening E-NE flow for Friday and Saturday with a coastal low
will likely brings SCA conditions on all waters and potentially
gales for the ocean waters. Ocean seas may build to 7 top 10 ft or
even higher Friday Night into Saturday.
SCA conditions will likely persist through the remainder of the
weekend, especially on the ocean waters due to a persistent NE flow
of 15 to 20 kt with gusts 20 to 30 kt. Winds and seas will gradually
drop off Sunday night into Monday.
&&
.HYDROLOGY...
Potential for 1 to 1 1/2 inches of rainfall Friday afternoon
into Saturday morning.
Hydrologic impacts should be minimal.
&&
.TIDES/COASTAL FLOODING...
Potential for minor to moderate coastal flood impacts across the W
Great South Bay and Jamaica bay during the Friday night high tide
with a coastal low likely tracking to the south of the region.
Potential for minor coastal flood impacts across vulnerable coastal
areas of W LI Sound and Lower NY Harbor during this time. As little
as 3/4 to 1 1/2 ft surge needed for minor flood impacts with that
tidal cycle.
Minor coastal flood impacts could linger into Sat Night high tidal
cycle.
Easterly swells of 7 to 10 ft, possibly higher, will likely result
in a sweep of 3 to 6 ft surf Friday Night into Saturday, causing
some beach erosion issues. At this point, dune impacts should be
limited to localized and minor.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for ANZ353-355.
Small Craft Advisory until 6 AM EDT Thursday for ANZ350.
&&
SYNOPSIS...JM/DW
NEAR TERM...JM/DW
SHORT TERM...JM
LONG TERM...DW
AVIATION...JE
MARINE...JM/DW
HYDROLOGY...JM/DW
TIDES/COASTAL FLOODING...//Hazardous weather outlook, May 26, 9:58 PM EDT, 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 958 PM EDT Wed May 26 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-280200- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk- Northern Queens-Northern Nassau- 958 PM EDT Wed May 26 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-280200- Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens- Southern Nassau- 958 PM EDT Wed May 26 2021 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is the potential for a high risk of rip currents this weekend at the area ocean beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-280200- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 958 PM EDT Wed May 26 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-280200- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 958 PM EDT Wed May 26 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gales will be possible on the area ocean waters Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, May 26, 8:10 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
810 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM MARINE TSTM WIND 1 SE AMITYVILLE 40.66N 73.40W
05/26/2021 M43 MPH SUFFOLK NY MESONET
MESONET STATION XHCK GREAT SOUTH BAY.
&&Special weather statement, May 26, 8:14 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service New York NY
814 PM EDT Wed May 26 2021
CTZ006>008-270100-
Northern New London-Northern New Haven-Northern Middlesex-
814 PM EDT Wed May 26 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW
LONDON...NORTHWESTERN NEW HAVEN AND NORTHERN MIDDLESEX COUNTIES...
At 814 PM EDT, strong thunderstorms were clustered over Wolcott,
moving east at 50 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Waterbury, Meriden, Middletown, Wolcott, Colchester, East Hampton,
Cheshire, Cromwell, Portland, Middlebury, Middlefield and Lake
Pocotopaug--East Hampton.
LAT...LON 4158 7247 4160 7233 4153 7233 4154 7316
4156 7316 4157 7309 4159 7306 4161 7305
4164 7298 4164 7294 4156 7295 4156 7288
4155 7285 4157 7284 4155 7282 4157 7280
4158 7275 4161 7272 4163 7271 4165 7250
TIME...MOT...LOC 0014Z 272DEG 43KT 4160 7300Local storm report, May 26, 8:33 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
833 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 1 N SHERMAN 41.59N 73.50W
05/26/2021 FAIRFIELD CT FIRE DEPT/RESCUE
TREE DOWN ON POWER LINES AT INTERSECTION OF
GELSTON ROAD AND CT ROUTE 39.
&&Special weather statement, May 26, 9:14 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
914 PM EDT Wed May 26 2021
CTZ008-270200-
Northern New London-
914 PM EDT Wed May 26 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NEW
LONDON COUNTY...
At 914 PM EDT, strong thunderstorms were clustered over Lebanon, or
near Windham, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Jewett City, Norwich, Colchester, Griswold, Lebanon, Preston, Lisbon,
Sprague, Bozrah, Voluntown and Franklin.
LAT...LON 4154 7179 4156 7230 4165 7231 4167 7227
4169 7227 4171 7224 4166 7216 4166 7212
4163 7196 4164 7186 4164 7179
TIME...MOT...LOC 0114Z 267DEG 27KT 4166 7221Local storm report, May 26, 10:17 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1017 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG 2 S EAST FARMINGDALE 40.71N 73.42W
05/26/2021 SUFFOLK NY LAW ENFORCEMENT
TREE DOWN ON BREFNI STREET IN NORTH
AMITYVILLE. TIME ESTIMATED BY RADAR.
&&Local storm report, May 26, 10:27 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1027 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG 2 S EAST FARMINGDALE 40.71N 73.42W
05/26/2021 SUFFOLK NY LAW ENFORCEMENT
TREE DOWN ON BREFNI STREET IN NORTH
AMITYVILLE. TIME ESTIMATED BY RADAR.
0743 PM MARINE TSTM WIND 1 SE AMITYVILLE 40.66N 73.40W
05/26/2021 M43 MPH SUFFOLK NY MESONET
MESONET STATION XHCK GREAT SOUTH BAY.
0651 PM TSTM WND DMG FAIR LAWN 40.94N 74.12W
05/26/2021 BERGEN NJ PUBLIC
LARGE TREE LIMB DOWN. TIME ESTIMATED BY
RADAR.
0706 PM TSTM WND DMG 2 W RAMSEY 41.06N 74.18W
05/26/2021 BERGEN NJ LAW ENFORCEMENT
TREE DOWN ON ROAD.
0703 PM MARINE TSTM WIND 2 ESE JERSEY CITY 40.70N 74.04W
05/26/2021 M55 MPH ANZ338 NJ MESONET
MESONET STATION FW2280 JERSEY CITY.
0735 PM TSTM WND DMG 1 N SHERMAN 41.59N 73.50W
05/26/2021 FAIRFIELD CT FIRE DEPT/RESCUE
TREE DOWN ON POWER LINES AT INTERSECTION OF
GELSTON ROAD AND CT ROUTE 39.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:03 PM EDT | Special Marine Warning | OKX | 33 min | |
| May 27, 1:25 PM EDT | Coastal Flood Statement | OKX | New York, Suffolk | 38 hr |
| May 27, 1:25 PM EDT | Coastal Flood Advisory | OKX | Bronx, Kings, Nassau, Queens, Richmond, Suffolk and 1 more | 62 hr |
| May 27, 4:18 PM EDT | Gale Watch | OKX | 11 hr | |
| May 27, 4:18 PM EDT | Small Craft Advisory | OKX | 32 hr | |
| May 27, 4:28 PM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 3 days |
| May 26, 8:14 PM EDT | Special Weather Statement | OKX | 46 min | |
| May 26, 9:14 PM EDT | Special Weather Statement | OKX | 46 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.